Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Bismarck, ND

March 10, 20088 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Mar 10, 2008, 2:28 PM MDT for 8 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2008, 2:28 PM MDT (20:28 UTC)
Expired
Mar 10, 2008, 6:00 PM MDT
In force
4 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 102028
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM CDT MON MAR 10 2008

...RED FLAG WARNING LATE THIS AFTERNOON FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA...

.UNSEASONABLY WARM TEMPERATURES AND GUSTY WEST WINDS OF 20 TO 35 
MPH HAVE COMBINED TO PRODUCE RELATIVE HUMIDITIES AROUND 20
PERCENT. WITH NO SNOW COVER AND DRY VEGETATION...THE POTENTIAL
EXISTS FOR RAPID FIRE GROWTH DURING THE LATE AFTERNOON HOURS.
CONDITIONS WILL IMPROVE AFTER 6 PM MDT. PLEASE INFORM THE
APPROPRIATE FIRE WEATHER OFFICIALS OF THIS POTENTIALLY DANGEROUS
SITUATION. 

NDZ031>034-040>042-045-110000-
/O.NEW.KBIS.FW.W.0001.080310T2028Z-080311T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-SIOUX-
328 PM CDT MON MAR 10 2008 /228 PM MDT MON MAR 10 2008/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING FOR HUMIDITIES AND STRONG WINDS IN PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

EXPECT WEST WINDS OF 20 TO 35 MPH...AND TEMPERATURES OF 55 TO 65
DEGREES THROUGH AROUND 6 PM MDT. THIS WILL PRODUCE HUMIDITIES
BELOW 20 PERCENT IN MANY AREAS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
1 follow-up statement
000 
WWUS83 KBIS 110008
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT MON MAR 10 2008

...THE RED FLAG WARNING FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA HAS EXPIRED...

.THE WINDS AND RELATIVE HUMIDITIES NO LONGER MEET RED FLAG WARNING
CRITERIA. THE WINDS HAVE DROPPED BELOW 24 MPH IN MOST AREAS AND
WILL CONTINUE TO DROP TO 5 TO 15 MPH BY 9 PM CDT. THE RELATIVE
HUMIDITIES IN MOST AREAS ARE AT OR ABOVE 20 PERCENT AND SHOULD
CONTINUE TO CLIMB THROUGH THE NIGHT. 

NDZ031>034-040>042-045-110115-
/O.EXP.KBIS.FW.W.0001.000000T0000Z-080311T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-SIOUX-
708 PM CDT MON MAR 10 2008 /608 PM MDT MON MAR 10 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

DIMINISHING WINDS AND RISING RELATIVE HUMIDITIES CAN BE EXPECTED
FOR THE REST OF THE EVENING. THE WINDS AND RELATIVE HUMIDITIES NO
LONG MEET RED FLAG WARNING CRITERIA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Mar 9, 11:38 PM MDT, 14 hours 50 minutes earlier.

Area forecast discussion, Mar 9, 11:38 PM MDT, 14 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1238 AM CDT MON MAR 10 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
TWO NICE DAYS ARE ON TAP AS A LARGE RIDGE OVERSPREADS OUT FORECAST
AREA. ALTHOUGH RECORD HIGHS ARE NOT EXPECTED TEMPERATURES MAY
BREAK 60 DEGREES IN MY SOUTHWEST. MY NORTHEASTERN ZONES ARE STILL
SNOW COVERED SO THERE WILL BE QUITE A TEMPERATURE RANGE MONDAY AND TUESDAY.

LATE TUESDAY AFTERNOON AND NIGHT A COLD FRONT WILL SWEEP ACROSS
THE STATE BRINGING SHOWERS. WITH H8 TEMPERATURES REMAINING ABOVE
ZERO AND SNOW COVER COOLING THE BOUNDARY LAYER THERE WILL BE A
SMALL CHANCE OF FREEZING RAIN IN MY NORTHEAST LATE TUESDAY NIGHT.

WEDNESDAY WILL LIKELY BE WITNESS TO SOME INSTABILITY SHOWERS AS
UPPER LEVEL COLD ADVECTION ARRIVES IN THE WAKE OF THE COLD FRONT.

.LONG TERM...THURSDAY THROUGH MONDAY
MID LEVEL FLOW TRANSITIONS TO A FAST ZONAL FLOW REGIME THROUGH THE
EXTENDED PERIODS. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL BUT
SEASONABLE WHILE FAST MOVING SYSTEMS IN FLOW WILL HAVE LITTLE TIME
TO ACCUMULATE SIGNIFICANT MOISTURE. ECMWF AND GFS IN FAIRLY GOOD
AGREEMENT.

&&

.AVIATION...
RELATIVELY DRY WESTERLY FLOW WILL KEEP VFR CONDS THROUGH THE PERIOD
WITH EXCEPTION OF CHANCE OF BRIEF PERIOD OF BR AS MOIST BOUNDARY
LAYER IS UNCOUPLED FROM FASTER FLOW ALOFT EARLY THIS A.M.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/HW
Hazardous weather outlook, Mar 10, 2:34 AM MDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 AM CDT MON MAR 10 2008

NDZ004-005-012-013-023-025-037-110845-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-
334 AM CDT MON MAR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN LATE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017>022-031>036-040>048-050-051-110845-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
334 AM CDT MON MAR 10 2008 /234 AM MDT MON MAR 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.